Rhode Island Hospital
Providence, RI 02903
. . . . . .
The Miriam Hospital
164 Summit Avenue
Providence, RI 02906
11 Friendship St
Newport, RI 02840
Nausea/vomiting that occurs with chemotherapy can be caused be the chemotherapy drugs or the anticipation of receiving chemotherapy drugs. There are several anti-nausea/anti-anxiety medications that can help prevent nausea/vomiting. Relaxation techniques or Reiki may also be helpful. Anti-nausea medications can work differently for different people. If the prescribed regimen does not work well for you, please call your doctor or nurse, as other options are available.
What to do:
Prevent vomiting by preventing nausea. Take anti-nausea medications as prescribed, following the schedule set by your nurse.
Eat smaller, more frequent meals (4-6 per day).
Avoid fried, fatty and spicy foods the day of chemotherapy and the three days following or until you are able to eat without taking anti-nausea medications.
Caffeine, acidic beverages/foods (for example, orange juice or tomato sauce) may upset to your stomach.
Dehydration can make you feel nauseated. Drink 8-12 glasses of fluids per day. Try popsicles or ice chips as well.
Try relaxation techniques before or during chemotherapy.
If you feel sick, try spending time in fresh air, chatting with friends or family, watching TV or listening to music.
When to call your doctor or nurse:
Please call your doctor or nurse if you are unable to drink or keep fluids down for 12 hours, or have decreased urine output or dark urine, as these could be signs of dehydration.